Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Birmingham, AL

June 9, 2018Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2018, 3:59 PM CDT for Macon County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 3:59 PM CDT (20:59 UTC)
Expired
Jun 9, 2018, 4:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 30 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KBMX 092059
SVRBMX
ALC087-092130-
/O.NEW.KBMX.SV.W.0044.180609T2059Z-180609T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
359 PM CDT SAT JUN 9 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macon County in southeastern Alabama...

* Until 430 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located near Davisville,
  or 7 miles southeast of Tuskegee, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tuskegee, Davisville, Warriorstand and Fort Davis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3223 8559 3223 8573 3229 8583 3247 8563
      3238 8544
TIME...MOT...LOC 2058Z 038DEG 3KT 3237 8560 

HAIL...0.75IN
WIND...60MPH
 
$$

75
1 follow-up statement
106 
WWUS54 KBMX 092115
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
415 PM CDT SAT JUN 9 2018

ALC087-092130-
/O.CON.KBMX.SV.W.0044.000000T0000Z-180609T2130Z/
Macon AL-
415 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MACON COUNTY...

At 415 PM CDT, a severe thunderstorm was located near Davisville, or
8 miles southeast of Tuskegee, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tuskegee, Davisville, Warriorstand and Fort Davis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3223 8559 3223 8573 3229 8583 3247 8563
      3238 8544
TIME...MOT...LOC 2115Z 038DEG 3KT 3236 8561 

HAIL...1.00IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:28 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 9, 3:28 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 PM CDT Sat Jun 9 2018

.SHORT TERM...
Through Tonight.

Afternoon convection has been confined to areas mainly south of
I-20, with more organized storms along and south of I-85 where
deeper moisture is present. Highest base velocity winds off radars
have been in the 20-30 mph range, but likely some wind gusts to 40
mph in a few places. Activity will diminish through the early
evening hours with loss of daytime heating, with rain free
conditions for most areas by 9 or 10 pm.

58/rose

.LONG TERM...
Sunday through Friday.

Central Alabama will remain in a typical weak flow summertime
pattern for much of the forecast period, within an overall
weakness in the subtropical ridge, and well south of any
meaningful influence from a blocky/amplified northern stream
pattern. This will result in daily chances of mainly diurnally
driven scattered convection. The upper low will continue to drift
over the eastern Gulf and Florida, generally opening up into more
of a trough axis. Meanwhile weak shortwaves/possible MCVs will
drift southward towards the Lower Mississippi Valley around the
upper-level ridge over the Southern Plains/northern Mexico,
merging into the eastern Gulf trough. Low-level ridging extending
westward from the Bermuda high over the northern Gulf will result
in a westerly component to the low-level flow over Central
Alabama, preventing significant Gulf moisture return. This will
result in warm temperatures and small lowering of dew points via
afternoon mixing, keeping heat index values below advisory
criteria. MLCAPE values of around 1500 J/kg and pockets of high
DCAPE will allow for some strong storms with gusty winds
practically each day, but lack of stronger instability, weak mid-
level lapse rates, and weak flow do not appear supportive of any
appreciable severe storm/high microburst potential.

1000-500mb and 850-700mb mean RH values and PWATs combined with
weak flow do not appear supportive of more than 40% PoP coverage
at this time for Sunday/Monday. Locally higher coverage will be
possible near outflow boundaries from previous day's convection
and any MCVs/weak waves but predictability of any of these
features is low. Tuesday and especially Wednesday currently look
like the days with the highest PoPs/convective coverage with a
little bit more moisture aloft, and the ECMWF also shows passage
of a weak shortwave on Wednesday which could enhance rain chances
as well. The GFS remains consistent but an outlier in spinning up
an area of probably spurious low pressure from convection over
Central America and lifting it northward into the Gulf. Without
any support from the ECMWF or the European ensembles, and nothing
in NHC's outlook, will stick close to the ECMWF forecast for the
end of the week with an upper-level ridge building in from the
west.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Fairly typical summertime pattern across Alabama with a weak upper
ridge over the inland portions of the Central Gulf States. Deeper
moisture exists over Southeast Alabama in association with an
upper low off the Florida Big Bend Coast. Isolated to Scattered
tstms will develop across Central Alabama during the afternoon and
early evening hours, with better coverage across the southeast
portions of Alabama. A weak upper trof approaching from the
northwest may keep convection going beyond the normal dissipation
time of 01-02Z. Included some light fog at KTOI from 09z-12z.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are expected through
Sunday, with the best coverage each afternoon. Cannot rule out at
least isolated coverage during the overnight hours both nights.
Light fog is possible each morning, and most likely will be near
locations that receive rainfall the previous day. RH values remain
above critical values. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  68  89  69 /  20  40  30  40  30
Anniston    69  90  69  89  69 /  20  40  30  40  30
Birmingham  71  91  71  90  71 /  20  40  20  40  30
Tuscaloosa  71  92  70  92  71 /  20  40  20  40  30
Calera      70  89  69  89  70 /  20  40  20  40  30
Auburn      71  88  69  88  70 /  30  40  30  40  30
Montgomery  70  91  71  90  71 /  30  40  20  40  30
Troy        70  90  70  89  70 /  30  40  30  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 9, 5:20 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
520 AM CDT Sat Jun 9 2018

ALZ011>015-017>050-101330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
520 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 9, 1:40 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT SAT JUN 9 2018

ALZ029-091915-
Randolph AL-
140 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 215 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodland, or 7 miles northeast of Wedowee, moving northwest at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wedowee, Woodland, Newell and Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 8536 3333 8550 3349 8545 3341 8529
      3337 8528
TIME...MOT...LOC 1840Z 128DEG 8KT 3338 8538
Special weather statement, Jun 9, 2:44 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT SAT JUN 9 2018

ALZ030-092015-
Sumter AL-
244 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 315
PM CDT...

At 243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluffport to near Cuba. Movement was southeast
at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Lilita, Bellamy,
I 20 Welcome Center At Cuba, Ward and Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 8839 3264 8809 3247 8796 3243 8804
      3238 8804 3237 8802 3234 8799 3235 8797
      3231 8794 3231 8842
TIME...MOT...LOC 1943Z 307DEG 14KT 3260 8813 3252 8839
Special weather statement, Jun 9, 3:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
313 PM CDT SAT JUN 9 2018

ALZ037-038-045-047-092045-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
313 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE...NORTHEASTERN
MACON...SOUTHEASTERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES
UNTIL 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or near Camp Hill, moving east at 5 mph. Additional storms
are in the area that may produce gusty winds.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Dadeville, Camp Hill, Notasulga, La Fayette,
Waverly, Liberty City, Auburn University, Tuskegee National Forest,
Beauregard, Sturkie, Oak Bowery, Society Hill, West Chambers,
Loachapoka, Robert G. Pitts Airport, I 85 Rest Area, Chewacla State
Park and Roxana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3247 8533 3242 8533 3240 8550 3257 8587
      3286 8569 3291 8543 3247 8525
TIME...MOT...LOC 2012Z 268DEG 6KT 3277 8560

75
Special weather statement, Jun 9, 3:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
327 PM CDT SAT JUN 9 2018

ALZ044>046-092100-
Montgomery AL-Macon AL-Bullock AL-
327 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...SOUTHERN
MACON AND SOUTHERN MONTGOMERY COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tuskegee to near Meadville. Movement
was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuskegee, Union Springs, Meadville, Pine Level, Dublin, Franklin
Field, Lake Tuskegee, Shopton, Grady, Sellers, Davisville, Ramer,
Liverpool, Strata, Naftel, Hardaway, Sprague, Lapine, Warriorstand
and High Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 8630 3205 8639 3207 8639 3248 8566
      3237 8544 3235 8544 3209 8575 3204 8589
      3206 8595 3204 8597 3205 8599 3201 8600
      3197 8612 3196 8630
TIME...MOT...LOC 2027Z 048DEG 8KT 3241 8565 3213 8612

75
Special weather statement, Jun 9, 3:38 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT SAT JUN 9 2018

ALZ049-092115-
Pike AL-
338 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Goshen. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Goshen, Tarentum, Mossy Grove and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
      3179 8615 3179 8620 3181 8620 3174 8581
      3162 8584 3162 8618
TIME...MOT...LOC 2038Z 097DEG 3KT 3166 8601

75
Special weather statement, Jun 9, 3:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CDT SAT JUN 9 2018

ALZ037-038-045-047-092115-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
349 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE...NORTHEASTERN
MACON...EAST CENTRAL TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES
UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 8 miles northwest of Auburn. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Auburn University,
Tuskegee National Forest, Sturkie, Oak Bowery, Society Hill,
Loachapoka, Robert G. Pitts Airport, I 85 Rest Area, Chewacla State
Park, Roxana and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3241 8541 3241 8543 3236 8544 3248 8568
      3284 8569 3282 8535
TIME...MOT...LOC 2049Z 286DEG 3KT 3270 8555

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:40 PM CDTSpecial Weather StatementBMXRandolph35 min
Jun 9, 2:44 PM CDTSpecial Weather StatementBMXSumter31 min
Jun 9, 3:13 PM CDTSpecial Weather StatementBMXLee32 min
Jun 9, 3:27 PM CDTSpecial Weather StatementBMXMacon33 min
Jun 9, 3:38 PM CDTSpecial Weather StatementBMXPike37 min
Jun 9, 3:49 PM CDTSpecial Weather StatementBMXLee26 min
Jun 9, 4:09 PM CDTSpecial Weather StatementBMXLee36 min
Jun 9, 4:30 PM CDTSpecial Weather StatementBMXMacon30 min
Jun 9, 4:51 PM CDTSpecial Weather StatementBMXRussell24 min
Jun 9, 5:18 PM CDTSpecial Weather StatementBMXBarbour27 min
Jun 9, 5:33 PM CDTSpecial Weather StatementBMXBibb27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.